North Dakota, 2013

Hail in North Dakota, May 18, 2013

May 18, 2013 · NWS FGF · 1 event in 1 county or zone

An isolated thunderstorm moved into southeast North Dakota and dropped some small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An isolated thunderstorm moved into southeast North Dakota and dropped some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 10:41 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 17, 10:41 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 PM CDT FRI MAY 17 2013

.UPDATE...
ISSUED AT 1141 PM CDT FRI MAY 17 2013

LOWERED TEMPS A BIT IN THE NORTHWESTERN CWA WHERE READINGS HAVE
ALREADY FALLEN INTO THE MID 50S. THINK THAT TEMPS WILL LEVEL OFF
AROUND 50 AS CLOUDS CONTINUE TO INCREASE BUT TEMPS ALREADY AT
FORECAST LOWS. RADAR SHOWS THAT STORMS CONTINUE TO BE ON TRACK TO
ENTER THE SOUTHWESTERN CWA AFTER MIDNIGHT AND CONTINUE
NORTHEASTWARD. SEE LITTLE REASON TO MAKE MORE ADJUSTMENTS TO THE
TIMING OF POPS AT THIS POINT.

UPDATE ISSUED AT 927 PM CDT FRI MAY 17 2013

ADJUSTED POPS/WX BASED ON CURRENT RADAR TIMING. STORMS FIRING
ALONG THE 850MB WARM AIR ADVECTION IN CENTRAL MN WILL CLIP OUR
SOUTHEASTERN COUNTIES...SO INCLUDED A SCATTERED MENTION FOR THE
REST OF THE EVENING. STORMS FIRING OVER WESTERN ND AND SD WILL
MOVE NORTHEASTWARD INTO THE SOUTHERN RED RIVER VALLEY LATER
TONIGHT. IF CURRENT MOTION HOLDS...THE ACTIVITY SHOULD ARRIVE AT
OUR SOUTHERN BORDER AROUND MIDNIGHT AND MOVE NORTHEASTWARD
THROUGHOUT THE EARLY MORNING HOURS. TWEAKED TIMING OF POPS MOVING
INTO THE AREA WITH LIKELY WORDING TRANSITIONING FROM THE SOUTH
JUST AFTER MIDNIGHT TO THE NORTH BY TOMORROW MORNING. ELEVATED CAP
VALUES ARE AROUND 1000 J/KG ACCORDING TO THE SPC MESOANALYSIS.
THINK THAT THE BEST LLJ WILL STAY TO OUR SOUTH BUT SOME ISOLATED
SEVERE HAIL OR WIND IS NOT OUT OF THE QUESTION AROUND THE 06-12Z
TIME FRAME. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN
THE GRIDS AT THIS POINT SO WILL JUST KEEP GENERAL THUNDER GOING.

UPDATE ISSUED AT 652 PM CDT FRI MAY 17 2013

ADJUSTED POPS ALONG THE CANADIAN BORDER FOR THE NEXT FEW HOURS TO
ACCOUNT FOR THE WEAK SHOWERS/SPRINKLES DEVELOPING IN THAT AREA.
HOWEVER...THE MAIN PRECIP IS WELL TO OUR SOUTH...SO KEPT THE HIGH
POPS RESERVED FOR AFTER MIDNIGHT AS THE GOING FORECAST HAS.
TWEAKED CLOUDS TO INCLUDE CLEARING IN OUR SOUTHWESTERN COUNTIES
BUT THAT WILL NOT LAST LONG AS BLOW OFF FROM CONVECTION FROM OUR
SOUTHWEST BEGINS TO MOVE IN. SHOULD BE TOTALLY CLOUDY AFTER
MIDNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 330 PM CDT FRI MAY 17 2013

THE MAIN CONCERNS WILL BE HEAVY RAIN AND SEVERE POTENTIAL. 12Z
MODELS IN DECENT AGREEMENT WITH SYNOPTIC FEATURES...BUT STILL
ENOUGH DIFFERENCES THAT CONFIDENCE IS LOW WITH DETAILS.

WEST COAST TROUGH WILL GRADUALLY PROPAGATE EAST WITH MULTIPLE
SHORTWAVES EJECTING INTO THE REGION. HARD TO PINPOINT EXACTLY WHEN
AND WHERE THE BEST THUNDER CHANCES WILL BE...BUT THE MODELS DO
OFFER A COUPLE STRONGER SIGNALS. THE FIRST BEST CHANCE IS TONIGHT
INTO SATURDAY MORNING AS MENTIONED IN THE PREVIOUS AFD (1243PM).
18Z HRRR DOES INDICATE A THUNDERSTORM COMPLEX MOVING INTO THE
SOUTHERN FA AFTER 06Z...ALONG WITH WITH ISOLATED STRONGER STORMS.
THIS COMPLEX SHOULD MOVE THROUGH FAIRLY QUICKLY...WITH UP TO 0.5
INCH AREAL QPF POSSIBLE.

THINKING THERE WILL BE A BRIEF BREAK IN ACTIVITY ON SATURDAY.
SEVERE POTENTIAL WILL DEPEND ON HOW FAR NORTH THE SURFACE WARM
FRONT WILL MAKE IT BY SATURDAY AFTERNOON. THE GEM/GFS BRING THIS
FEATURE MUCH FURTHER NORTH THAN OTHER MODELS (LIKELY BECAUSE THEY
ARE STRONGER WITH A SHORTWAVE INTO SOUTHERN CANADA). AT ANY
RATE...GIVEN THIS TIME OF YEAR WITHOUT EVAPOTRANSPIRATION...THE
NAM SEEMS TO HAVE THE CORRECT IDEA INDICATING MLCAPE 1000-1500
J/KG WITHIN THE WARM SECTOR. THIS INSTABILITY ALONG WITH DEEP
LAYER SHEAR 30-35 KNOTS SHOULD BE ENOUGH FOR LIMITED SEVERE
POTENTIAL WITHIN THE WARM SECTOR AS THE COLD FRONT SLOWLY
PROPAGATES EAST INTO THE EVENING HOURS.

THE BEST CHANCE FOR FLASH FLOODING POTENTIAL WOULD BE SATURDAY
EVENING AND OVERNIGHT ALONG THE SLOW MOVING BOUNDARY. THE BIGGEST
QUESTIONS AT THIS POINT WILL BE THE EXACT LOCATION OF THIS
FEATURE...AND HOW QUICKLY IT WILL MOVE TO THE EAST. NOT ENOUGH
CONFIDENCE FOR A FLASH FLOOD WATCH AT THIS POINT...BUT THERE IS A
SLIGHT RISK FOR FLASH FLOODING ALONG AND EAST OF THE VALLEY.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 330 PM CDT FRI MAY 17 2013

SUNDAY-MONDAY...UPPER LOW WILL CLOSE OFF JUST SOUTH OF THE FA AND
BRING PERIODIC SHOWERS AND THUNDERSTORMS TO THE REGION.
INSTABILITY IS MUCH WEAKER BY THIS TIME...BUT GIVEN HIGH PWATS AN
ADDITIONAL 1-2 INCHES OF RAINFALL IS POSSIBLE (ESPECIALLY THE
SOUTHERN HALF OF THE FA). THIS RAINFALL WOULD OVER A COUPLE DAYS
AND ANY FLOOD THREAT IS DEPENDENT ON WHAT OCCURS SATURDAY/SATURDAY
NIGHT.

MONDAY NIGHT-FRIDAY...12Z GFS/12Z ECMWF IN PRETTY GOOD AGREEMENT
IN SHOWING THE 500 MB LOW OVER EASTERN SD/MN REGION TUESDAY THEN
DRIFTING A BIT SOUTH AND EAST WEDNESDAY AND THEN EAST OF THE AREA
THURSDAY. LOOK FOR A CONTINUED HIGH THREAT FOR SHOWERS
TUESDAY...DIMINISHING ON WEDNESDAY. A 500 MB RIDGE WILL BUILD IN
BEHIND THE LOW FOR THE END OF THE WEEK WITH DRY WEATHER RETURNING.
LOOK FOR TEMPS TO BIT A BIT BELOW NORMAL WITH THE CLOUDS/RAIN TUE-
WED THEN RETURN TO CLOSE TO NORMAL LEVELS BY LATE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1141 PM CDT FRI MAY 17 2013

CEILINGS HAVE GONE DOWN TO MVFR AT KFAR AND THE LOWER CONDITIONS
WILL CONTINUE TO SPREAD NORTHWARD THROUGH MUCH OF THE NIGHT.
WEAKENING STORMS WILL ENTER THE FORECAST AREA AFTER
MIDNIGHT...MOVING INTO KFAR AREA AROUND 07-08Z WITH SOME THUNDER
REMAINING AND CONTINUING NORTH AS MOSTLY SHOWERS LATER ON THIS
MORNING. THINK THERE SHOULD BE SOME IMPROVEMENT TO VFR CONDITIONS
ACROSS MOST AREAS DURING THE AFTERNOON ALTHOUGH WILL HAVE TO WATCH
THE NORTHERN SITES WHICH MAY BE ON THE NORTH SIDE OF A WARM FRONT
AND STAY SOCKED IN. KFAR HAS THE BEST CHANCE OF SEEING SOME
CONVECTIVE REDEVELOPENT TOWARDS THE END OF THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG/RIDDLE
AVIATION...JR
Hazardous weather outlook, May 17, 5:56 AM CST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT FRI MAY 17 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
656 AM CDT FRI MAY 17 2013

...HEAVY RAIN AND STRONG STORMS POSSIBLE THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE RED RIVER AT DRAYTON AND PEMBINA REMAIN ABOVE FLOOD STAGE BUT
ARE SLOWLY FALLING.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND.
THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE
SATURDAY AFTERNOON AND EVENING...GENERALLY ALONG AND SOUTH OF
INTERSTATE 94.

THIS WILL BE A PROLONGED RAIN EVENT WITH HEAVY RAIN POSSIBLE. SOME
AREAS COULD SEE RAIN AMOUNTS FROM 2 TO 4 INCHES WITH LOCALLY
HEAVIER AMOUNTS.

RAIN CHANCES WILL CONTINUE INTO EARLY NEXT WEEK.

FLOODING ALONG THE NORTHERN RED RIVER WILL CONTINUE THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT.
WITH THE POTENTIAL FOR HEAVY RAIN ANY RAIN REPORTS WILL BE
WELCOME.

In the hours before

Special weather statement, May 18, 12:51 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
151 AM CDT SAT MAY 18 2013

NDZ052-053-180745-
RICHLAND ND-SARGENT ND-
151 AM CDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND EASTERN
SARGENT COUNTIES UNTIL 245 AM CDT...

AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES NORTHEAST OF KIDDER...OR 14 MILES NORTHEAST OF
BRITTON...MOVING TO THE NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
RUTLAND AROUND 205 AM CDT.
CAYUGA AROUND 220 AM CDT.
GENESEO AROUND 230 AM CDT.
HAMLIN AROUND 240 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4603 9777 4631 9723 4593 9692 4592 9698
      4592 9766
TIME...MOT...LOC 0650Z 234DEG 19KT 4597 9756

JAM

The radar

The Aberdeen radar (KABR), 106 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sargent

When
May 18, 1:20 AM CST
Where
Sargent County, 0.69 mi N of Cayuga
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.080, -97.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445197.